What are the effects of taking too much synthroid?

I take synthroid for hypothyroid and I know exactly what happens when I do not take it, but not when I take too much. What effects will it have on weight? It's not a diet question, I am not looking to lose any weight, I just need to know what happens over a period of time.

User Comments

  1. cute_blondie_angel@yahoo.com
  2. You don't want to find out, either. It happened to me many years ago and it was awful. I couldn't eat, couldn't sleep, felt claustrophobic, had strange thoughts (on the edge of insanity), lost too much weight, etc.

    Very very bad things will happen to you if you take too much. However, if you see your endocronologist for regular blood tests, and adjust the dosage accordingly, you should be ok.
  3. Excessive dosage or a too rapid increase in dosage may lead to overstimulation of the thyroid gland. Notify your doctor immediately if you develop any if the following symptoms:

    Abdominal cramps, anxiety, changes in appetite, change in menstrual periods, chest pain, diarrhea, emotional instability, fatigue, fever, flushing, hair loss, headache, heart attack or failure, heat intolerance, hyperactivity, increased heart rate, irregular heartbeat, irritability, muscle weakness, nausea, nervousness, palpitations, shortness of breath, sleeplessness, sweating, tremors, vomiting, weight loss.
  4. I think the effect probably varies in different people, but it would be similar to someone with an overactive thyroid - the worst effect would be stress on your heart, which would beat faster than normal. You might also feel anxious, your periods might get irregular, and you might get hungrier than usual.
  5. Side effects from Synthroid, other than overdose symptoms, are rare. People who are treated with Synthroid may initially lose some hair, but this effect is usually temporary. You may have an allergic reaction such as a rash or hives. Children may have an increase in pressure within the skull. Excessive dosage or a too rapid increase in dosage may lead to overstimulation of the thyroid gland. Notify your doctor immediately if you develop any if the following symptoms.


    Symptoms of overstimulation:
    Abdominal cramps, anxiety, changes in appetite, change in menstrual periods, chest pain, diarrhea, emotional instability, fatigue, fever, flushing, hair loss, headache, heart attack or failure, heat intolerance, hyperactivity, increased heart rate, irregular heartbeat, irritability, muscle weakness, nausea, nervousness, palpitations, shortness of breath, sleeplessness, sweating, tremors, vomiting, weight loss


    Hope this helps! Let me know!